Vaginal atrophy or atrophic vaginitis can be very problematic. Simply put, it is the thinning and inflammation of the vaginal walls due to low estrogen levels. This condition is most acutely felt during intercourse since the vagina is not being naturally lubricated, resulting in pain and sometimes a disinterest in sex for some women.
If you are experiencing some of the following signs, you may have this condition:
Watery vaginal discharge
Burning with urination
Urgency with urination
More urinary tract infections
Light bleeding after intercourse
Discomfort with intercourse
Shortening and tightening of the vaginal canal
There is no need to be embarrassed. This is a common ailment among women who have had a drop in estrogen for a number of reasons. For instance, are you perimenopausal or post-menopausal? Are you currently breast-feeding? Or have you undergone a medical procedure such as the removal of both ovaries, pelvic radiation or chemotherapy for cancer? All of the aforementioned situations can make estrogen levels drop and therefore, bring on vaginal atrophy.
If you have moderate to severe symptoms (like painful sexual intercourse not improved by using vaginal moisturizers), it may be necessary for you to get medical attention as soon as possible. This is because vaginal atrophy can affect your urinary system as well as increase vaginal infections. Remember, this condition causes the vaginal walls to thin, which is an easy way to develop cracks and sores, resulting in infections.
What can be done about it?
The first step has already been mentioned – don’t be afraid or embarrassed to talk to your physician about your symptoms. In order to give a correct diagnosis, a pelvic exam, Pap test and maybe a urine test will be administered. Mild symptoms may be treated with over-the-counter lubricants or moisturizers, while topical estrogen treatment may be needed for moderate to severe vaginal atrophy. And, for those of us that smoke, this may be an added incentive to quit, since this condition is made worse as smoking impairs blood circulation.